Missouri, 2002

Damaging Wind in Missouri, October 3, 2002

October 3, 2002 · NWS SGF · 1 event in 1 county or zone

Local power company reported trees down on power lines near Lowry City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Local power company reported trees down on power lines near Lowry City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 3, 2:05 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 3, 2:05 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT THU OCT 3 2002

MID-LATITUDE CYCLONE OUT WEST HAS STARTED TO EJECT.  SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN KANSAS...IN AREAS OF
MAXIMIZED UPPER-LEVEL DIFFLUENCE.  MEANWHILE...HURRICANE LILI HAS
MADE LAND FALL IN THE SWAMPS SOUTH OF NEW IBERIA, LOUISIANA.
MOISTURE REMNANTS CONTINUE TO ADVECT NORTH AS INITIAL FEEDER BAND
CURRENTLY EXTENDS FROM EXTREME SOUTHWEST MISSOURI...UP TOWARDS OSAGE
BEACH.  FORECAST CHALLENGES INCLUDE...PRECIPITATION CHANCES TONIGHT
INTO TOMORROW...TEMPERATURES TOMORROW...AND PRECIPITATION CHANCES ON
SUNDAY.

RAPID LOW LEVEL CYCLOGENESIS IS UNDERWAY OUT IN THE FRONT RANGE OF
SOUTHEAST COLORADO.  THIS FEATURE IS PROGGED TO QUICKLY PROPAGATE
ACROSS KANSAS BEFORE FORCING COOL DRY AIR MASS INTO SOUTHEAST KANSAS
AND THE MISSOURI OZARKS TOMORROW.  IN RESPONSE...NUMEROUS SHOWERS
AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND SURFACE BOUNDARY.
RAIN FORECAST BECOMES DIFFICULT FOR THE FIRST TWO PERIODS AS VORT
MAX AND UPPER DIFFLUENCE IS ADVERTISED TO TRACK NORTH INTO THE CORN
BELT.  WITH ABUNDANT LOW LEVEL MOISTURE AVAILABLE AS FRONT WEDGES
THROUGH TONIGHT INTO TOMORROW...MOST AREAS SHOULD SEE RAIN.
SOUTHWEST MISSOURI WILL BE MORE LIKELY TO STAY DRY...HOWEVER WILL
NOT DROP POPS IN THIS AREA BELOW 40.  LOWERING CONDENSATION PRESSURE
DEFICITS ALONG WITH APPROACHING MESO COLD POOL INDICATED ON 305 K
POTENTIAL TEMPERATURE SURFACE SHOULD SUPPORT SHOWERS AND
THUNDERSTORMS OVER MUCH OF SOUTH CENTRAL AND SOUTHEAST MISSOURI
TONIGHT.  60 POPS SHOULD HANDLE THIS NICELY.

COOL DRY AIR QUICKLY INTRUDES MOST OF COUNTY WARNING AREA BY
TOMORROW AFTERNOON.  HOWEVER LOW LEVEL MOISTURE PROGS HINTING
TOWARDS RESIDUAL SHOWERS HANGING ON IN FAR EASTERN COUNTIES INTO THE
MID AFTERNOON HOURS.  TOMORROWS HIGH TEMPERATURES WILL OCCUR LATE
MORNING TO EARLY AFTERNOON IN MOST AREAS.

SATURDAY-SUNDAY...COOL AUTUMN LIKE CONDITIONS WILL PREVAIL WITH
AFTERNOON HIGHS IN THE LOWER 70S...OVERNIGHT LOWS DROPPING INTO THE
40S.  SWIFT MOVING CLIPPER SYSTEM PULLS THROUGH ANOTHER COLD FRONT
DURING THE DAY ON SUNDAY.  INTRODUCED 30 POPS FOR ENTIRE
AREA...HOWEVER MOISTURE WILL BE VERY LIMITED.

EXTENDED...MRF/AVN HINTING TOWARDS WEAKENING POLAR VORTEX AND
SHIFTING IT EASTWARD.  NORTHWEST FLOW SETS UP AND BECOMES LESS
AMPLIFIED.  SEASONAL TEMPERATURES AND DRY WEATHER WILL REPRESENT
DAYS FOUR THROUGH SEVEN FORECAST.

ISC GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

CRAMER
Hazardous weather outlook, Oct 3, 12:00 PM CST, 4 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...

  NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

  SPOTTER ACTIVIATION IS NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

  NO HAZARDOUS WEATHER IS EXPECTED THROUGH DAY SEVEN.

CRAMER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
October 3, 4:20 PM CST
Where
St. Clair County, 3 mi NNE of Lowry City
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
38.183, -93.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319131.